Tuesday March 28th 2017

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

Should you take fentanyl or carfentanil?

Fentanyl is super dangerous and highly addictive!

The DEA reports that the United States is in the midst of a fentanyl crisis. Traffickers are flooding the drug market with counterfeit prescription drugs containing fentanyl, an extremely powerful opioid. These pills, which are sometimes made to look like legitimate prescription pain relievers or sedatives, are causing large numbers of fatal overdoses in many parts of the country.

Because of its high potency, fentanyl is deadly in very small doses and is hazardous for law enforcement. A lethal dose can be accidentally inhaled or absorbed through skin contact during law enforcement activity.

According to the Drug Enforcement Administration’s (DEA) National Forensic Lab Information System, 13,002 forensic exhibits of fentanyl were tested by labs nationwide in 2015, which is up 65 percent from the 2014 number of 7,864. The numbers of fentanyl seizures by law enforcement have risen dramatically over the past several years. The majority of fentanyl causing havoc and unintentional overdoses in the heroin user community is a synthetic version produced in clandestine laboratories and smuggled into the United States from China and Mexico.

Why is this trend occurring?

Drug traffickers operate on the rule of supply and demand. There is an abundant supply of synthetic fentanyl produced overseas and smuggled into the U.S. There is also an unprecedented demand for heroin in the U.S. The drug traffickers have identified the increased demand for heroin, particularly after stringent regulations and attention has been placed on the abuse of pharmaceutical pain killers.

Opiate addicts who are no longer able to obtain pain medications are turning to the cheaper and more available alternative of heroin. The drug traffickers are “cutting” the heroin with clandestinely produced fentanyl and other dangerous substances and users are dying as a result.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Q: Are opiate addicts really mixing fentanyl with animal tranquilizers?
A: Unknowingly, yes.

Recent headlines are covering a surge in overdoses due to addicts buying heroin laced with fentanyl and an animal tranquilizer called carfentanil. Carfentanil is an analog of the synthetic opioid analgesic fentanyl and is used as a sedative for large animals, including elephants.

Most addicts who are purchasing heroin on the street are at great risk of overdose because the drug traffickers are cutting the heroin with whatever synthetic substance is available, including carfentanil. Some of the substances being laced into the heroin, including carfentanil, were never intended for human consumption.

Is carfentanil more potent than fentanyl?

Carfentanil is one of the strongest opioids on the market, with a potency approximately 10,000 times that of morphine and 100 times that of fentanyl. Side effects of carfentanil and other fentanyl analogs in humans are similar to those of fentanyl itself, which include itching, nausea, and serious respiratory depression, which can be life-threatening. Paramedics and law enforcement are urged to wear gloves and masks when seizing any powder substance in order to prevent accidental exposure and risk. A dose as small as a grain of salt can be fatal.

Q: Can the antidote for opiate overdose save me from these powerful synthetic drugs?
A: Yes. And No.

Naloxone, commonly known by its brand name “Narcan”, is the first FDA-approved drug to reverse the effects of a heroin or opioid overdose. Thirty-eight states allow citizens to obtain Naloxone without having to get a prescription from a doctor, according to the Network for Public Health Law. The heroin overdose epidemic is so prevalent that first responders are training children as young as 11 years old how to use the overdose antidote. Law enforcement are being trained to administer naloxone in the event of accidental exposure to fentanyl.

Naloxone is effective and has saved thousands of lives; however, it is no match for carfentanil. In 2016, EMTs in Pennsylvania were unable to revive a victim who overdosed on carfentanil after administering four doses of Naloxone.
How would I know if the heroin I purchase on the street is cut with fentanyl or carfentanil?

Unless you are a chemist and have the ability to conduct a laboratory test on your drugs, there is no way currently for you to know exactly what you are ingesting.

The overdose epidemic in our country is escalating because unsuspecting addicts are purchasing something other than what they intend to purchase. The scary truth is heroin bought on the street may not contain any heroin at all. Additionally, carfentanil and fentanyl are also produced clandestinely to look like oxycodone pills.

Let the buyer beware!

—–
About the Author: If you would like to learn more about synthetic drug trends, how to prevent the diversion of pharmaceuticals or receive training from a retired DEA Special Agent Drug Diversion Expert Warren Rivera, please visit www.trainingidea.com or https://www.linkedin.com/in/warren-rivera-aa4a3221
Reference Sources: DEA
https://www.dea.gov/divisions/hq/2016/hq061016.shtml
JEMS
http://www.jems.com/articles/2016/08/ems-crews-train-to-respond-to-carfentanil-overdoses.html

Photo credit: Commons Wikimedia

Leave a Reply

About Warren Rivera

Warren Rivera is a retired Assistant Special Agent in Charge from the U.S. Drug Enforcement Administration. Mr. Rivera is an experienced public speaker, trainer and an expert in the diversion of pharmaceutical controlled substances. Mr. Rivera currently owns Training Idea, LLC, a private consulting firm that provides training on DEA matters to the healthcare industry, law enforcement and the community.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED